Flood, Johnson
- When
- May 21, 6:00 AM CST to May 22, 10:00 PM CST
- Where
- Johnson forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.744, -93.806 (the zone’s center; the record gives no point)
55 feet above flood stage on May 21st.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
The Blackwater River at Valley City crested 3.55 feet above flood stage on May 21st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 21, 1:35 AM CST, 4 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 235 AM CDT MON MAY 21 2001 THE FORECAST CHALLENGES WILL BE THE CHANCE FOR INSTABILITY SHOWERS THIS AFTERNOON AND TEMPERATURES THROUGHOUT THE PERIOD WITH THE ARRIVAL OF A CHILLY...MARGINALLY UNSTABLE AIRMASS. THE COLD FRONT AND PRECIPATION ASSOCIATED WITH IT HAVE CLEARED THE FORECAST AREA. THE SHORT TERM MODELS APPEAR TO HAVE INITIALIZED THE UPPER LEVEL FEATURES FAIRLY WELL AT 00Z. 850MB TEMPS ON BOTH ETA AND AVN ARE A LITTLE TOO COLD IN THE UPPER MIDWEST...BUT OTHER FIELDS SEEM TO BE HANDLED FINE. LIGHT PRECIPITATION WITH EMBEDDED CONVECTION IN WRN KS AND ERN COLORADO IS ASSOCIATED WITH LOW LEVEL UPSLOPE AND DEEP LAYER FRONTOGENETIC FORCING. THIS AREA SHOULD DECREASE IN INTENSITY AS IT DRIFTS TO THE SOUTHEAST. THE ONLY PART OF THE FORECAST AREA THAT WILL BE AFFECTED WILL BE THE SOUTHWESTERN ZONES FROM KC SOUTH. MID LEVEL CLOUD DEBRIS FROM THIS FEATURE SHOULD MOVE OVER ERN KS AND MO DURING THE MIDDLE PART OF THE DAY FOR A MOSTLY CLOUDY/PARTLY SUNNY DAY. THE AMOUNT OF SUN WE RECEIVE THIS AFTERNOON WILL PLAY A BIG ROLE IN THE CHANCE FOR INSTABILITY SHOWERS LATE IN THE AFTERNOON. ETA PROGS ABOUT 100J/KG SFC BASED CAPE THIS AFTERNOON WITH EQUILIBRIUM LEVELS BETWEEN 600 AND 650MB. ANY ISOLATED SHOWERS THAT DO FORM WONT BECOME VERY ORGANIZED WITH VERY LITTLE SPEED OR DIRECTIONAL SHEAR. WILL ONLY CARRY 20 POP GIVEN THE LIKELIHOOD THAT MID LEVEL CLOUDS WILL CUT DOWN ON SFC HEATING TODAY. PREFER THE WARMER GUIDANCE TEMPERATURES FROM THE NGM FOR THE FIRST TWO PERIODS...WITH A GRADUAL WARMING TREND TUESDAY AND WEDNESDAY. .EAX...C KS...NONE MO...NONE KOCH
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 600 AM CDT MON MAY 21 2001 FORECAST: NO HAZARDOUS WEATHER IS ANTICIPATED THROUGH TONIGHT. OUTLOOK: TEMPERATURES WILL BE TEN TO FIFTEEN DEGREES BELOW AVERAGE FOR THE NEXT SEVERAL DAYS. NO THUNDERSTORMS ARE EXPECTED THROUGH THE END OF THE WEEK. KOCH
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245917.